Delaware, 2003

Flood in Delaware, December 17, 2003

December 17, 2003 · NWS PHI · 1 event in 1 county or zone

The combination of the already saturated soil and heavy rain during the morning of the 17th caused poor drainage flooding and flooding along the Christina River in New Castle County. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of the already saturated soil and heavy rain during the morning of the 17th caused poor drainage flooding and flooding along the Christina River in New Castle County. The Christina River at Coochs Bridge was above its 10.5 foot flood stage (raised from 9.0 feet) from 1043 a.m. EST through 111 p.m. EST on the 17th. It crested at 10.81 feet at 1145 a.m. EST. Storm totals included 1.50 inches in Newark and 0.66 inches at the New Castle County Airport. The heavy rain preceded and accompanied an occluded frontal passage during the day on the 17th. Moisture from the Gulf of Mexico was entrained into this frontal system as it moved through Delaware. The heavy rain during December was systemic of the whole calendar year. On a statewide average, 2003 was the fourth wettest December on record dating back to 1895 with an average annual precipitation total of 59.00 inches. On a statewide average, December 2003 was the 14th wettest on record in the state dating back to 1895 with a statewide average precipitation total of 5.69 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 17, 7:45 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 17, 7:45 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
745 AM EST WED DEC 17 2003

WE ARE GOING TO DO A QUICK AS CAN BE UPDATE TO BOOST MAX TEMPS IN
ERN PARTS OF OUR CWA.

TFG

PREV AFD *********************************************************

DISC: 100TH ANNIVERSARY OF THE FIRST FLIGHT NOW LETS SEE IF THIS
FORECAST CAN GET OFF THE GROUND. SFC HIGH ANCHORED IN THE OFFSHORE
WATERS AND APPROACHING WARM FRONT TODAY WILL INCREASE GRADIENT
ACROSS THE REGION. SOME LIGHT PCPN SHOWING UP ON THE LWX RADAR AND
COLD FRONTAL PCPN OVER THE OHIO VALLEY INTO NY STATE. NOT MUCH W/B
HAPPENING HERE UNTIL THE WAVE FORMS ON THE FRONT OVER VIRGINIA THIS
MORNING AND BEGINNING TO INJEST A GOOD DEAL OF ATLC MOISTURE UP THRU
CFA. SATL SHOWING A TROP FEED SRN FLA TO NC COAST BUT THIS WILL
REMAIN OFFSHORE AND SPARE US FROM MUCH HEAVIER RAIN. UVV BULLSEYE
PIVOTS OFFSHORE EVEN THOUGH SYSTEM BECOMES NEG TILTED IN TIME. EXCV
RAINFALL EVENT THE MAIN CONCERN TODAY. A SWATH OF GREATER THAN 1.5
TO NEAR 2.0 INCHES OF RAIN LIKELY IN AREAS WHERE PCPN AMNTS IN LAST
COUPLE MONTHS HAVE BEEN AS HIGH AS 180% OF NORMAL. EXPECTING PCPN
FROM TODAYS EVENT TO BE ALL RAIN WITH THE EXCEPTION OF A CHANGEOVER
TO SNOW ON THE BACK EDGE OF THE PCPN SHIELD AS TEMPERATURES FALL
BELOW FREEZING. SHOULD NOT BE ANY ACCUMULATING SNOW EXCEPT FOR THE
HIGHER ELEVATIONS OF OUR NORTHERN ZONES. GROUND FOR ONE W/B TOO WARM
TODAY MOST AREAS. MAY ISSUE AN SPS THIS MORNING OR JUST COVER WITH
HWO BUT ADVISORY CRIT FOR FIRST PERIOD SNOWS 2 INCHES FOR SRN AREAS
AND 3 ELSEWHERE. HAVE SEEN STRONG EVAPORATION COOLING RESULT IN RAIN
CHANGING TO SNOW IN SHORT PERIOD OF TIME AND CAUSING HAVOC ON THE
ROADS. NEVER A DULL MOMENT

AS FOR THE RIVER STREAMS...FFA IS IN EFFECT AND THIS IS PRETTY MUCH
IN LINE WITH EARLIER THINKING FROM HPCS OUTLOOK FOR PART OF THE
CFA. WONT TAKE MUCH AT ALL TO INITIATE FLOODING. A COUPLE OF SPOTS
ARE STILL ABOVE THE CAUTIONARY STAGE THIS MORNING.

ANOTHER WINDY DAY IN STORE. NOTHING NEW OF LATE...SEEMS 25 MPH IS A
CALM DAY. HAD A RARE EVENT THE OTHER DAY WHEN WINDS FROM E-ESE
PRODUCED WIND GUSTS OF 80 MPH ON OUR OUTER BARRIER ISLANDS. TDYS
WINDS AT 80H ARE 50-55KT. WILL HAVE TO WATCH FOR ANY HEAVY RAIN
BANDS WHICH COULD TRANSPORT SOME OF THE WIND TO SFC. IN ANY EVENT
GALES HAVE BEEN RAISED ON THE COAST ESP FOR CAA WINDS ON THE BACK
SIDE OF THE STORM.

ANY STREET FLOODING IN THE USUAL SHORE SPOTS W/B RESULT OF RAIN
AND APPROACHING HIGH TIDE. TIDES ALONE NOT GOING TO BE MUCH OF A
PROBLEM SANDWICHED BETWEEN FULL/NEW MOON CYCLE.

REMAINDER OF FCST UNCHANGED EXCEPT FOR MINS ON SUN. THANKS TO ALL
FOR COORD.

.PRELIMINARY POINT TEMPS/POPS...
MPO 40 27 30 21 / 100 70 70 30
ABE 41 30 38 24 / 100 50 20 20
RDG 41 27 38 23 / 100 50 10 10
PHL 47 32 42 26 / 100 40 10 10
12N 38 27 30 20 / 100 80 50 30
SMQ 47 26 39 25 / 100 50 10 10
TTN 51 31 40 26 / 100 50 10 10
MIV 51 32 43 27 / 100 30 10 10
N55 51 32 45 28 / 100 30 10 10
ACY 52 31 43 27 / 100 30 10 10
ILG 47 29 42 26 / 100 30 10 10
DOV 50 31 43 26 / 100 10 10 10
GED 51 31 45 26 / 100 10 10 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH 54-55-60>62-67>71.
NJ...FLOOD WATCH 1-7>10-12-13-15>19.
DE...FLOOD WATCH 1.
MD...FLOOD WATCH 8.
MARINE/OCEAN...GALE WARNING ENTIRE DE/NJ CSTS.
MARINE/DEL BAY...SCA ADVISORY.

SEE YA

EBERWINE
Hazardous weather outlook, Dec 17, 4:02 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 AM EST WED DEC 17 2003

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT TODAY FOR EXTREME NORTHEAST MARYLAND...
NORTHERN DELAWARE...SOUTHEAST PENNSYLVANIA...AND WESTERN CENTRAL
AND NORTHWEST NEW JERSEY. GALE WARNINGS HAVE BEEN RAISED FOR THE
COASTAL AREAS OF NEW JERSEY AND DELAWARE.

THE RAIN MAY CHANGE TO SNOW BEFORE ENDING FROM WEST TO EAST WITH
SOME ACCUMULATIONS OVER THE SOUTHERN POCONOS AND NORTHWEST NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...

NONE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. STORM TOTAL RAINFALL AND ANY
FLOODING REPORTS WILL BE GREATLY APPRECIATED.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
December 17, 10:43 AM EST to 1:11 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328707.